Lynn has started a new MS medication–at least new for him. It’s Rebif, an interferon beta-1a therapy that is supposed to slow disease progression, reduce the development of lesions, and reduce exacerbation occurrences. Sounds like a good drug but it’s also used primarily for relapsing-remitting forms of MS and Lynn maybe into secondary progression now, so we’ll see… What I do like about it is that he only gets it three times a week instead of every day. That’s a nice difference from Copaxone.
Now, for the other side of the coin and why I want to give HIM away to a good home! Due to the side-effects of the medication, the dosage is titrated upward (i.e., gradually increased over time so that the body has time to adjust to it before increasing the dosage). He just finished the 8.8 mcg dose and will begin the 22 mcg dose tonight. So far side-effects for the flu-like symptoms have been minimal. However, Lynn is VERY sensitive to any change in medication routine and he’s been feeling miserable all week.
Primarily he has been feeling tired and irritable…nothing seems to make him comfortable. He has a brief period when he first wakes up in the morning when he feels half-human but by the time he takes his morning medications, completes his morning bathroom routine, and does a few exercises, he’s “done in.” He then has nothing left for the day. I put him on his peddler and start the process of my dual life. I work maybe 15 minutes, then, “Hey, sweetie,” is heard from down the hall, and I go (pick one or more: give him nose spray, get him cold water or hot tea, adjust his clothing, fix the peddler, scratch an itch, change the TV channel, help him with the computer, …). He just can’t get comfortable.
Then there’s the irritability… I have a baby monitor that sits beside my work computer so I can hear what he needs. His “comments” generally indicate a great deal of frustration. I know he has absolutely no patience right now and I usually get a string of commands/requests rather than one or two. He apologizes all day because he hates to be this way but he’s so miserable he just can’t help it.
He has also gotten depressed. That is one of the major side-effects of this drug. In fact, it can lead to suicide. He’s not there or even close but he was nearly in tears this afternoon talking about being afraid. Whenever he starts feeling this bad, he becomes afraid that it won’t end…that life going forward will always be this way. That’s pretty common for anyone who feels bad but I especially think it’s difficult for those with a medical condition that often DOES get worse and stay bad. He used to not share these concerns with me but he’s learned that if he does, I can usually help him see that there is a temporary reason for why he feels so lousy. I expect though that he may need a lot more support while on this medication and maybe even an increase in the anti-depressant he’s on. I’ll keep a close watch out for how he is doing for sure.
The hard part for me now is that I’m so conflicted. My job needs my attention more these days. My daughter’s baby is due June 3 and I’m planning a baby shower for her on April 28…that’s fun but it also takes time and a lot of work to put it together. (it’s not so much work if you don’t already have too much to do but in my small world right now, ANYTHING extra, good or bad, is a lot of work!) I want to be there for him but he’s wearing me out. Last night I had to get up to either cath him or help him get comfortable literally every hour and a half. I’ve been miserable myself all day (I did take a nap for an hour this afternoon so that helped a great deal).
He’s napping right now so that’s why I have time to write this. I dread the next two months as his medication titrates upward and he will most likely get more side effects. I really pray (literally) that the medication will help him and that his system will adapt soon.
If any of you use or have a family member who uses Rebif, can you let me know how long it takes for the side effects to settle and become manageable? Thanks